Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 365, NWS Goodland, KS

August 5, 2018Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2018, 8:49 PM MDT for Yuma County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 8:49 PM MDT (02:49 UTC)
Expired
Aug 5, 2018, 9:45 PM MDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS53 KGLD 060249
SVRGLD
COC125-060345-
/O.NEW.KGLD.SV.W.0365.180806T0249Z-180806T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
849 PM MDT SUN AUG 5 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Yuma County in northeastern Colorado...

* Until 945 PM MDT.

* At 847 PM MDT, a severe thunderstorm was located 5 miles west of
  Highland Center, or 20 miles west of Holyoke, moving southeast at
  45 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Alvin and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4044 10206 4015 10205 4018 10225 4027 10248
      4044 10268
TIME...MOT...LOC 0247Z 296DEG 37KT 4053 10269 

HAIL...1.75IN
WIND...70MPH
 
$$

Vincent
4 follow-up statements
059 
WWUS53 KGLD 060304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
904 PM MDT SUN AUG 5 2018

COC125-060345-
/O.CON.KGLD.SV.W.0365.000000T0000Z-180806T0345Z/
Yuma CO-
904 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 904 PM MDT, a severe thunderstorm was located 7 miles south of
Highland Center, or 16 miles southwest of Holyoke, moving southeast
at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4044 10206 4015 10205 4018 10225 4027 10248
      4044 10268
TIME...MOT...LOC 0304Z 304DEG 28KT 4043 10255 

HAIL...1.75IN
WIND...70MPH
 
$$

Vincent
346 
WWUS53 KGLD 060313
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
913 PM MDT SUN AUG 5 2018

COC125-060345-
/O.CON.KGLD.SV.W.0365.000000T0000Z-180806T0345Z/
Yuma CO-
913 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 913 PM MDT, a severe thunderstorm was located 8 miles southeast of
Highland Center, or 15 miles southwest of Holyoke, moving southeast
at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4044 10206 4015 10205 4018 10225 4027 10248
      4044 10268
TIME...MOT...LOC 0313Z 308DEG 30KT 4042 10250 

HAIL...1.75IN
WIND...70MPH
 
$$

Vincent
520 
WWUS53 KGLD 060321
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
921 PM MDT SUN AUG 5 2018

COC125-060345-
/O.CON.KGLD.SV.W.0365.000000T0000Z-180806T0345Z/
Yuma CO-
921 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 921 PM MDT, a severe thunderstorm was located 12 miles southeast
of Highland Center, or 15 miles southwest of Holyoke, moving
southeast at 30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4044 10206 4015 10205 4018 10225 4027 10248
      4038 10261 4044 10266
TIME...MOT...LOC 0321Z 306DEG 25KT 4039 10244 

HAIL...1.75IN
WIND...70MPH
 
$$

Vincent
608 
WWUS53 KGLD 060326
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
926 PM MDT SUN AUG 5 2018

COC125-060345-
/O.CON.KGLD.SV.W.0365.000000T0000Z-180806T0345Z/
Yuma CO-
926 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 925 PM MDT, a severe thunderstorm was located 14 miles southeast
of Highland Center, or 15 miles south of Holyoke, moving southeast at
30 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4044 10206 4015 10205 4018 10225 4027 10248
      4038 10261 4044 10266
TIME...MOT...LOC 0325Z 305DEG 25KT 4037 10240 

HAIL...1.75IN
WIND...70MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:10 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 5, 8:10 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
810 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Aug 5 2018

Uncertain and low confidence forecast. Subtle features surface and
aloft. Cloud cover and early convection have hindered instability
in some place. In general, it is a messy setup out there. Outflow
boundaries and at least one surface trough are over the area at
this time. Cold front remains to the north and is expected to move
through tonight. Right rear quadrant is current affecting the
area. Also the first in a number shortwaves are moving through.

General consensus of high resolution/Cams is for spotty and
unorganized convection. Most intense convection looks to be move
in from the west and northwest during the evening and overnight
hours. Put pops in the high chance category ahead of surface
trough and shortwave. These storms should move to the south and
east through the night. Look to have a chance for isolated severe
and locally heavy rainfall.

On Monday morning, look to have some lingering rainfall in the
morning. Front will have moved through and looks to go south of
the area with upslope flow behind it. At this same time area gets
affected by right rear quadrant of the upper jet and another
shortwave. Models not too excited about the afternoon
precipitation chances over our area. It is possible that main area
of rainfall could be south of area. Considering the shear in
place, there looks to be a chance of severe in the afternoon.

It will be cooler tomorrow area wide due to being in a postfrontal
upslope air mass, and lingering cloud cover and precipitation.
Depending on the cloud cover, the temperatures could go either
direction.

.LONG TERM...(Monday night through Sunday)
Issued at 131 PM MDT Sun Aug 5 2018

A persistent upper-level ridge will be present over the southwest
United States Monday evening while a broad longwave upper-level
trough over the northern Great Plains slowly progresses eastward.
The combination of these two features aloft will produce a jet of
relatively strong upper-level westerlies/northwesterlies over the
Central High Plains which should last until Wednesday. This upper-
level flow pattern is conducive to the formation of several
shortwave troughs developing lee of the Rockies which may provide
the conditions necessary for showers and thunderstorms in the Tri-
State Region. As such, the afternoon/evening hours for Monday,
Tuesday, and Wednesday could all see scattered showers and
thunderstorms across the area with PoPs around 20-40% in some
places. More exact timing and location of these storms will be
difficult before the day of for each event, but it is possible
that some of these storms may be severe. The main threats if so
would be large hail and damaging winds.

Starting Wednesday, the ridge over the southwest United States
begins to expand northward, bringing a more northerly flow pattern
over the Central High Plains which will last from Thursday through
Sunday next week. The end of next week is therefore expected to
be much drier, especially as the upper-level flow becomes weaker
and strong vertical wind shear is no longer present over the Tri-
State Region.

Temperatures will be slightly cooler next week with highs generally
in the upper 80s across the Central High Plains and lows generally
in the low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 800 PM MDT Sun Aug 5 2018

Both terminals could be impacted by thunderstorms this evening and
tonight, primarily between 00-08Z. Strong/erratic winds can be
expected invof any thunderstorms. MVFR/IFR ceilings will be
possible in the wake of thunderstorm activity late tonight
(09-15Z Monday morning). Forecast confidence in sensible weather
conditions during the day Monday is well below average,
particularly with regard to timing/coverage of convection.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...PATTON
AVIATION...VINCENT
Hazardous weather outlook, Aug 5, 10:40 AM MDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 AM MDT Sun Aug 5 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 AM MDT Sun Aug 5 2018 /1140 AM CDT Sun Aug 5 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area into the
overnight hours. Some of these storms could become severe this
afternoon and evening. The main threats will be damaging winds,
large hail of at least 2 inches in diameter, and locally heavy
rainfall which could cause flash flooding. An isolated tornado will
be possible for locations along the Nebraska and Kansas border.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal Risk for severe thunderstorms across northeast
Colorado and northwest Kansas Monday afternoon and evening. Threats
will include large hail and damaging winds...as well as locally heavy
rainfall creating potential isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening over
the entire area.

In the hours before

Special weather statement, Aug 5, 6:35 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT SUN AUG 5 2018

KSZ013-014-027-028-060100-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
635 PM MDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 700 PM MDT/800 PM CDT/...

At 635 PM MDT/735 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles south of Goodland, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 17 and 26.

LAT...LON 3926 10187 3938 10165 3919 10130 3896 10165
TIME...MOT...LOC 0035Z 320DEG 36KT 3923 10167

EV
Local storm report, Aug 5, 6:55 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     11 NNW SHARON SPRINGS   39.05N 101.81W
08/05/2018  M65 MPH          WALLACE            KS   MESONET

&&
Special weather statement, Aug 5, 7:01 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
801 PM CDT SUN AUG 5 2018

KSZ003-004-060130-
Norton KS-Decatur KS-
801 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NORTON AND
SOUTHEASTERN DECATUR COUNTIES UNTIL 830 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Oberlin, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Oberlin, Norcatur, Jennings, Clayton, Reager and Kanona.

LAT...LON 3964 10055 3981 10059 3992 10010 3965 10004
TIME...MOT...LOC 0100Z 261DEG 27KT 3974 10048

EV
Local storm report, Aug 5, 7:37 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     9 WSW WINONA            39.01N 101.39W
08/05/2018  M80 MPH          LOGAN              KS   MESONET

            MEASURED IN MCALLASTER.

&&
Special weather statement, Aug 5, 8:10 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
910 PM CDT SUN AUG 5 2018

KSZ015-029-060230-
Gove KS-Sheridan KS-
910 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN AND
NORTHERN GOVE COUNTIES UNTIL 930 PM CDT...

At 910 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grinnell, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grainfield, Grinnell, Gove, Park and Angelus.

This includes Interstate 70 in Kansas between mile markers 81 and
105.

LAT...LON 3902 10077 3919 10069 3911 10026 3886 10038
TIME...MOT...LOC 0210Z 290DEG 42KT 3908 10064

EV
Special weather statement, Aug 5, 8:21 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
921 PM CDT SUN AUG 5 2018

KSZ003-NEZ081-060245-
Decatur KS-Red Willow NE-
921 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 945 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 13 miles north of Oberlin, moving northeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Danbury, Lebanon and Cedar Bluffs.

LAT...LON 4022 10020 4000 10019 4000 10018 3996 10018
      3991 10045 3991 10051 3993 10057 3999 10060
      4005 10060 4009 10055
TIME...MOT...LOC 0221Z 246DEG 32KT 4001 10047

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 9:44 PM MDTSevere Thunderstorm WarningGLDYuma18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.